Illinois, 2012

Hail in Illinois, September 17, 2012

September 17, 2012 · NWS DVN · 1 event in 1 county or zone

Nickel sized hail fell in Galva, IL at 423 pm CDT September 17.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Nickel sized hail fell in Galva, IL at 423 pm CDT September 17.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 17, 2:30 PM CST, 53 minutes earlier.

Area forecast discussion, Sep 17, 2:30 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT MON SEP 17 2012

.SYNOPSIS...
LATEST SFC ANALYSIS WAS INDICATING MAIN COLD FRONT PASSING ACRS THE
MS RVR ATTM. SFC TEMPS WARMING INTO THE MID AND UPPER 70S AHEAD OF
IT ALONG WITH LOWER 60 DPTS ALLOWED SBCAPES TO BUILD TO OVER 1500
J/KG AND THUS A NARROW CONVECTIVE LINEAR RIBBON HAS DEVELOPED AND
IS PROGRESSING ALONG AND SLIGHTLY POST-FRONTAL. SECONDARY POST
FRONTAL LIGHT SHOWER/RAIN BAND WAS BISECTING THE STATE OF IA FROM NE-
TO-SW AND MOVING INTO THE FAR WESTERN/NORTHWESTERN CWA. BRISK
NORTHWESTERLY SFC WINDS INDUCED IN ISALLOBARIC PRESSURE RISE SURGE...
MAKING THEIR WAY INTO THE WESTERN CWA...AND WILL CONTINUE TO FOLLOW
THE FRONT THROUGH THIS EVENING. ALOFT...COLD CORE L/W TROF WAS SEEN
ON CURRENT WATER VAPOR LOOP DIGGING DOWN ACRS THE NORTHEASTERN PLAINS
AND MN.

&&

.SHORT TERM...TONIGHT AND TUESDAY...
TONIGHT...CONVECTIVE LINE WILL BE EAST OF THE DVN CWA BY 00Z...BUT
WILL HAVE TO ACCOUNT FOR SOME OF THE SECONDARY BAND OF LIGHT RAIN/
SHOWERS IN THE FAR EASTERN AND SOUTHEASTERN CWA THROUGH 02Z BEFORE
CLEAR OUT COMMENCES. THEN THE MAIN CONCERN CONTINUES TO BE HOW COLD
TO GO TONIGHT AND IF THERE WILL BE ANY FROST POTENTIAL. THE UPSTREAM
AIRMASS THAT WILL BE SURGING INTO THE NORTHWESTERN HALF OF THE CWA
WOULD SUPPORT LOWS IN THE LOWER 30S IF NOT SOME UPPER 20S IN THESE
AREAS UNDER CLEAR SKIES AND LIGHT/CALM WINDS. BUT WILL BANK ON IN-
BUILDING HIGH PRESSURE GRADIENT TO MAINTAIN MIXING NORTHWESTERLY SFC
WINDS OF AT LEAST 4-8 KTS AFTER MIDNIGHT AND INTO SUNRISE TUE TO
PREVENT A TEMP BOTTOM OUT AS WELL AS PATCHY TO WIDESPREAD FROST
FORMATION. ALTHOUGH THE NAM IS PROBABLY MISHANDLING LLVL MOISTURE
FIELDS AGAIN...IT IS SUGGESTING WRAP AROUND LLVL CLOUDS PUSHING
DOWN OUT OF NORTHEASTERN MN AND INTO THE NORTHERN CWA JUST BEFORE
SUNRISE AND THAT WOULD ALSO LIMIT THE TRUE COLD POTENTIAL. EVEN
WITH THE WINDS...THE WESTERN AND NORTHWESTERN CWA MAY STILL COOL INTO
THE MID TO UPPER 30S WITH NEAR RECORD COLD AT DBQ AND THAT IS WHAT
WILL CONTINUE TO BE ADVERTISED. TOO MANY QUESTIONS TO MENTION FROST
AT THIS POINT...BUT CLEAR SKIES AND SFC WIND DECOUPLE MORE THAN
CURRENTLY ANTICIPATED TO UNDER 3 KTS WOULD MAKE FOR COLDER LOWS AND
FROST FORMATION IN THE NORTHWEST AND ALONG THE HWY 20 CORRIDOR.

TUESDAY...DEEP MIXING DAY IN VERY STEEP LOW TO MID LEVEL LAPSE RATE
REGIME WILL MAKE FOR BREEZY NORTHWESTERLY WINDS OF 10-20 MPH...AND
THE MOST OF THE ROBUSTLY COOLED THERMAL PROFILES THAT WOULD NORMALLY
SUPPORT HIGHS ONLY IN THE UPPER 50S TO LOWER 60S. WILL GO WITH HIGHS
IN THE LOW TO MID 60S. INSTABILITY CU SHOULD BLOSSOM AS THE DAY
PROGRESSES...BUT CURRENTLY FEEL NOT TO THE LEVELS TO RUIN MOSTLY
SUNNY WORDING ACRS MOST OF THE AREA. HOWEVER...IT STILL MAY CLOUD UP
ENOUGH TO BE CHARACTERIZED AS PARTLY CLOUDY IN NORTHWESTERN IL FOR A
PART OF THE DAY UNTIL LATE AFTERNOON CU DECAY OCCURS. SFC WINDS TO
RAPIDLY DROP OFF BY LATE AFTERNOON.     ..12..

.LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
FORECAST FOCUS ON WELL BELOW NORMAL TEMPERATURES WITH A DECENT
POTENTIAL FOR WIDESPREAD RAIN THURSDAY NIGHT AND FRIDAY.

TUESDAY NIGHT AND WEDNESDAY...HIGH PRESSURE WILL BE OVER THE CWA
TUESDAY NIGHT BUT SHIFTING QUICKLY INTO THE OHIO VALLEY ON
WEDNESDAY. TEMPERATURES AND FROST POTENTIAL WILL BE TRICKY EARLY
WEDNESDAY MORNING AS WARM ADVECTION AND SOUTHERLY WINDS WILL BE FAST
APPROACHING. FOR NOW WILL KEEP MIN TEMPS IN THE MID 30S ROUGHLY
ALONG AND EAST OF THE MS RIVER AND MENTION PATCHY FROST.
TEMPERATURES SHOULD BE WARMER WEST OF THE RIVER WITH THE RETURN OF
SOUTH WINDS SOONER. WITH CONTINUED WARM ADVECTION WEDNESDAY WILL BE
A DELIGHTFUL DAY WITH MAX TEMPS IN THE 70S.

WEDNESDAY NIGHT AND THURSDAY...FIRST COLD FRONT MOVES THROUGH THE
CWA BEGINNING THE DOWNWARD TREND IN TEMPERATURES. AN UPPER LEVEL
TROUGH SWINGING ACROSS THE UPPER MIDWEST MAY GENERATE A FEW LIGHT
SHOWERS WEDNESDAY EVENING. MAX TEMPS ON THURSDAY WILL RANGE FROM THE
UPPER 60S NORTH TO MID 70S SOUTH.

THURSDAY NIGHT AND FRIDAY...STRONG UPPER LEVEL JET AND POTENT SHORT
WAVE CARVES OUT A DEEP TROUGH IN THE MIDWEST/GREAT LAKES. DECENT
SOUTHWESTERLY LOW LEVEL JET WITH GOOD MOISTURE TRANSPORT AHEAD OF
STRONG COLD FRONT SHOULD BRING THE POTENTIAL FOR WIDESPREAD RAIN.
FOR NOW WILL HAVE MODERATE CHANCE POPS BUT THESE MAY NEED TO BE
RAISED FURTHER IF MODELS CONTINUE TO DEPICT THIS SCENARIO. MAX TEMPS
ONLY IN THE 60S ON FRIDAY.

FRIDAY NIGHT THROUGH SUNDAY...GOOD THING IT'S NOT JANUARY!  DEEP
TROUGH IN THE MIDWEST/GREAT LAKES TO ALLOW FOR WELL BELOW NORMAL
TEMPERATURES. ECM PROGS 850 MB TEMPS TO 0C BY SATURDAY WITH THE GFS
INDICATING -2C! WITH A POCKET OF VERY COLD AIR ALOFT CLOUD COVER
WILL BE AN ISSUE DURING THIS PERIOD AND THERE MAY BE THE POTENTIAL
FOR ISOLATED SHOWERS. HOWEVER IF WE ARE ABLE TO CLEAR THE SKIES AT
NIGHT THEN A FROST/FREEZE IS POSSIBLE. FOR NOW WILL HAVE MAX TEMPS IN
THE 60S WITH MIN TEMPS IN THE UPPER 30S TO MID 40S. HOWEVER DEPENDING
ON CLOUD TRENDS THESE READINGS MAY NEED TO BE LOWERED.

SUNDAY NIGHT AND MONDAY...DEEP TROUGH LIFTS OUT TO THE NORTHEAST
RETURNING STRONG WARM ADVECTION BY EARLY NEXT WEEK. THIS SHOULD
ALLOW FOR TEMPERATURES TO REBOUND INTO THE 70S ON MONDAY.

HAASE

&&

.AVIATION...
WITH SFC FRONT SAGGING TOWARD THE MS RVR FROM THE WEST ATTM...BULK
OF THE TERMINALS WILL BE AFFECTED BY MORE PREVALENT MVFR BKN TO OVC
CIGS AND PASSING PERIODS OF VFR CONDITIONS. NORTHWEST SFC WINDS TO
INCREASE AND GUSTS OVER 20 KTS AT CID AND DBQ AFTER MID AFTERNOON.
SCTRD SHOWERS AND THUNDERSTORMS ALONG THE FRONT WILL GET INTO THE
VCNTY OF MAINLY DBQ...MLI...AND BRL THROUGH LATE AFTERNOON IN A
LINEAR FASHION. MORE WIDESPREAD POST-FRONTAL SHOWERS MAY IMPACT THE
CID...DBQ AND POSSIBLY MLI TERMINALS AFTER THE SCTRD CONVECTIVE
ACTIVITY PASSES FROM LATE AFTERNOON INTO THE EARLY EVENING. SOME
BRIEF BOUTS OF LOW MVFR OR EVEN IFR POSSIBLE WITH HEAVIER PASSING
SHOWERS OR STORMS THIS AFTERNOON. POST-FRONTAL MVFR CIGS TO CLEAR
AFTER 03Z AT MOST OF THE TERMINALS. LOW CHANCE FOR MORE WRAP AROUND
LOW CLOUDS FROM THE NORTH TO GET INTO THE VCNTY OF DBQ AND CID LATE
TONIGHT AND EARLY TUE MORNING.     ..12..

&&

CLIMATE...

RECORD COLD MINS FOR SEPTEMBER 18...

MOLINE.........35 IN 1929
CEDAR RAPIDS...32 IN 1929
DUBUQUE........35 IN 1903
BURLINGTON.....37 IN 1929 AND EARLIER YEARS

RECORD COLD MINS FOR SEPTEMBER 19...

MOLINE.........34 IN 1991
CEDAR RAPIDS...33 IN 1991
DUBUQUE........37 IN 1992 AND EARLIER YEARS.
BURLINGTON.....33 IN 1991

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

12/HAASE
Hazardous weather outlook, Sep 17, 3:19 AM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 AM CDT MON SEP 17 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-180930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
419 AM CDT MON SEP 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TODAY...A STRONG COLD FRONT MAY PRODUCE ISOLATED AFTERNOON THUNDERSTORMS
ALONG AND EAST OF THE MISSISSIPPI RIVER. LOW FREEZING LEVELS MAY
ALLOW FOR A BRIEF STRONG TO SEVERE STORM WITH HAIL UP TO THE SIZE
OF QUARTERS THE MAIN THREAT. GUSTY WINDS UP TO 40 MPH MAY ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY MORNING AND WEDNESDAY MORNING...THERE IS A RISK OF FROST AND POSSIBLY
FREEZING CONDITIONS TOWARD DAYBREAK. THE GREATEST RISK APPEARS TO
BE ALONG AND ESPECIALLY NORTH OF THE I-80 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY TODAY AND TONIGHT.

SHEETS/NICHOLS

In the hours before

Special weather statement, Sep 17, 1:15 PM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT MON SEP 17 2012

IAZ054-066>068-078-ILZ001-002-007-009-015-016-024-172015-
CARROLL-CLINTON-HENRY-JACKSON-JO DAVIESS-LOUISA-MERCER-MUSCATINE-ROCK
ISLAND-SCOTT-STEPHENSON-WHITESIDE-
215 PM CDT MON SEP 17 2012

...NARROW LINE OF THUNDERSTORMS...

AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NARROW LINE OF STRONG THUNDERSTORMS EXTENDING FROM NORTH OF FREEPORT
TO SOUTHWEST OF MUSCATINE...MOVING EAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  ROCK CITY...FREEPORT...DAKOTA AND FAIRPORT AROUND 215 PM CDT...
  ILLINOIS CITY...ARGO FAY...FREEPORT AND DAVIS AROUND 220 PM
  CDT...FULTON AND SHANNON AROUND 225 PM CDT...AND THE GENERAL QUAD
  CITY AREA BY AROUND 230 PM CDT.

ONE HALF INCH DIAMETER UP TO PENNY SIZE HAIL...AND WINDS GUSTS UP TO
40 MPH...ARE POSSIBLE WITH THESE STORMS AS THEY PASS BY.

LAT...LON 4250 8940 4220 8939 4219 8968 4194 8968
      4193 8962 4177 8963 4120 9043 4135 9121
      4251 8955
TIME...MOT...LOC 1910Z 284DEG 23KT 4248 8944 4139 9100

12
Special weather statement, Sep 17, 2:14 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT MON SEP 17 2012

IAZ068-078-089-ILZ007-009-015>017-024>026-172115-
BUREAU-CARROLL-DES MOINES-HENDERSON-HENRY-LOUISA-MERCER-ROCK
ISLAND-SCOTT-WARREN-WHITESIDE-
314 PM CDT MON SEP 17 2012

...THUNDERSTORMS WITH HEAVY RAIN RUMBLING INTO NORTHWEST ILLINOIS...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SCATTERED THUNDERSTORMS EXTENDING FROM EAST OF FREEPORT
ILLINOIS...TO THE QUAD CITIES...TO JUST NORTH OF BURLINGTON IOWA.
THE LINE IS MOVING EAST AT 25 MPH.

IF YOU ARE IN NORTHWEST ILLINOIS...INCLUDING THE STERLING-ROCK FALLS
AREA...EXPECT LIGHTNING...SMALL HAIL...WINDS AROUND 35 MPH...AND
BRIEF HEAVY RAIN WITH THE STRONGER STORMS.

LAT...LON 4191 8969 4191 8964 4158 8965 4158 8934
      4124 8987 4116 8988 4116 9046 4072 9047
      4088 9136 4146 9057 4202 8969
TIME...MOT...LOC 2009Z 294DEG 20KT 4199 8967 4142 9045
          4091 9115

WOLF
Local storm report, Sep 17, 2:26 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
326 PM CDT MON SEP 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             MILLEDGEVILLE           41.96N 89.78W
09/17/2012  M0.25 INCH       CARROLL            IL   LAW ENFORCEMENT

&&

GROSS

The radar

The Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
September 17, 3:23 PM CST
Where
Henry County, 0.52 mi E of Galva
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.170, -90.040

Nickel sized hail fell in Galva, IL at 423 pm CDT September 17.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406773.